Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 45, NWS Midland/Odessa, TX

July 4, 2009Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2009, 6:55 PM CDT for Midland County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2009, 6:55 PM CDT (23:55 UTC)
Expired
Jul 4, 2009, 9:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:00 PM CDTFLOODMidland, TXWATER WAS 8 INCHES DEEP ON SCARBOROUGH AND A STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 042355
FFWMAF
TXC329-050200-
/O.NEW.KMAF.FF.W.0045.090704T2355Z-090705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 900 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A STORM WITH HEAVY RAIN THAT WILL LIKELY RESULT IN FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND AND
  GREENWOOD AND RURAL PARTS OF SOUTHEAST MIDLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215

$$
2 follow-up statements
000 
WGUS74 KMAF 050003
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT SAT JUL 4 2009

TXC329-050200-
/O.CON.KMAF.FF.W.0045.000000T0000Z-090705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
703 PM CDT SAT JUL 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
MIDLAND COUNTY...

AT 701 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE WARNED AREA.  AT SCARBOROUGH 
AND A STREET WATER 8INCHES DEEP WAS FLOWING THROUGH THE STREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215

$$
000 
WGUS74 KMAF 050119
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SAT JUL 4 2009

TXC329-050200-
/O.CON.KMAF.FF.W.0045.000000T0000Z-090705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
819 PM CDT SAT JUL 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
MIDLAND COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE STORMS 
THAT PRODUCED HEAVY RAIN IN MIDLAND COUNTY INCLUDING THE CITY OF 
MIDLAND HAVE MOVED EAST AND DISSIPATED. HOWEVER IT WILL STILL TAKE 
SOME TIME FOR THE RAIN WATERS TO RUNOFF AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO CONTINUE UNTIL 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3208 10216 3208 10179 3167 10179 3169 10215

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:41 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 4, 6:41 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT SAT JUL 4 2009

.DISCUSSION...

&&

.AVIATION...
HAVE SCATTERED STORMS ACROSS THE AREA SO CARRYING TEMPS ALL TAFS
EXCEPT FST. HAVE ALSO ADDED PROB30 TSRA TOMORROW AFTERNOON FOR
ADDITIONAL STORMS.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT SAT JUL 4 2009/

DISCUSSION...

LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM
WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING
FROM EAST CENTRAL KS TO NE NM.  MEANWHILE...AREA RADARS SHOW
CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE
PLAINS.  12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING
3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES.
PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING
FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS
OVERNIGHT AND THE NEXT FEW DAYS.  AS IN THE PAST FEW DAYS...MOST OF
THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL
HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS
THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z
SUNDAY.  FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA
SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT.  NW FLOW ALOFT THEN
RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND
POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT.  BRIEFLY TOYED AROUND
W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM
CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A
STRONGER LLJ.  STILL ISOLATED FLASH FLOODING CANNOT BE RULED
OUT...GIVEN SLOW STORM MOTION.

TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK
FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND
850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET
NUMBERS THAN MAV.  FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK
EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK.  GFS
TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES
BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL.
IN GENERAL...WE STAYED ON THE WARMER SIDE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 4, 1:57 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SAT JUL 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE
WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO
EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND
MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL
AS A COLD FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 4, 5:05 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT SAT JUL 4 2009

TXZ047-048-042230-
SCURRY-BORDEN-
505 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND
NORTHWESTERN SCURRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM
1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
Special weather statement, Jul 4, 5:17 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT SAT JUL 4 2009

TXZ062-042245-
MIDLAND-
517 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT
517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF
MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND.

GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 4, 5:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SAT JUL 4 2009

TXZ048-042300-
SCURRY-
530 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING
NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6
PM.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING SCURRY COUNTY.
Special weather statement, Jul 4, 6:07 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT SAT JUL 4 2009

TXZ047-051-052-042330-
BORDEN-HOWARD-MARTIN-
607 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL MARTIN...
NORTHWESTERN HOWARD AND SOUTHWESTERN BORDEN COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF KNOTT
AT 607 PM CDT...MOVING EAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR WEST TEXAS.
Local storm report, Jul 4, 6:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MIDLAND                 32.00N 102.08W
07/04/2009  E1.00 INCH       MIDLAND            TX   PUBLIC

            HAIL RANGED IN SIZE FROM NICKEL TO QUARTER.

&&

SCHULDT
Special weather statement, Jul 4, 6:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT SAT JUL 4 2009

TXZ062-050015-
MIDLAND-
650 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN SOUTHWEST OF MIDLAND AT 649 PM
CDT...MOVING EAST AT 10 MPH. THIS STORM WILL MOVE ACROSS MUCH OF THE
CITY AND WILL RESULT IN GUSTY WINDS AND LOCAL STREET FLOODING.

GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN AND LOCAL FLOODING... AND
DEADLY LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:42 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 4, 5:33 PM CDTSevere Thunderstorm WarningMAFMidland57 min
Jul 4, 5:54 PM CDTAreal Flood AdvisoryMAFMidland111 min
Jul 4, 6:45 PM CDTAreal Flood AdvisoryMAFHoward2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.